North Dakota, 2007Flood in North Dakota, June 17 to 21, 2007
June 17 to 21, 2007 · NWS FGF · 1 event in 1 county or zone
Showers and thunderstorms moved into Barnes County shortly after midnight on the 17th and remained there until around sunrise. An estimated 2 to 4 inches of rain fell over portions of the county during this 6 hour time period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- $2.9 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved into Barnes County shortly after midnight on the 17th and remained there until around sunrise. An estimated 2 to 4 inches of rain fell over portions of the county during this 6 hour time period. A NWS Cooperative Observer at Baldhill Dam reported 3.04 inches of rain and an NDAWN mesonet site near Dazey reported 2.46 inches of rain. Flooding also occurred across Barnes County earlier in June. Due to damages sustained during the two flood events, Barnes County received a Presidential Disaster Declaration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 9:52 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 9:52 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1052 AM CDT SUN JUN 17 2007
.UPDATE...MAIN CHALLENGES TODAY DEAL WITH HEAVY RAIN AND SEVERE
POTENTIAL. MAIN UPPER LEVEL WAVE NOW ACROSS W MONTANA WITH
ASSOCIATED SFC LOW ACROSS W SD AND WARM FRONT DRAPED FROM THE SFC
LOW THROUGH SOUTHERN ND INTO WEST CENTRAL MN. THE POSITION OF THIS
WARM FRONT IS A BIT FURTHER SOUTH THAN ORIGINALLY THOUGHT. AS THE
SYSTEM DEVELOPS WE STILL EXPECT THE WARM FRONT TO SURGE
NORTHWARD...AND ACROSS THE N FA BY 21Z-00Z. THE SLOWER DEVELOPMENT
OF THIS SYSTEM LEADS TO COOLER MAX TEMPS ACROSS THE N FA TODAY.
WILL ADJUST MAX T GRID. ALSO...STRONGEST WINDS WILL REMAIN ACROSS
THE SOUTHERN PORTION OF THE CURRENT WIND ADVISORY...AND WILL
CANCEL THE N PORTION OF THE WIND ADVISORY.
SCATTERED TO ISOLD SHOWERS/THUNDER WILL MOST LIKELY CONTINUE
THROUGH THE MORNING INTO THE EARLY AFTERNOON HOURS TODAY WITH THE
AREA UNDER GENERAL WARM AIR ADVECTION. WARMER MID-LEVEL TEMPS WILL
CONTINUE TO BUILD FROM THE SOUTH...WITH A PERIOD OF NIL ACTIVITY
THROUGH A PORTION OF THE AFTERNOON. THIS SHOULD ALLOW INSTABILITY
TO INCREASE SETTING THE STAGE FOR THUNDERSTORMS THIS EVENING
THROUGH THE NIGHT. THERE MAY BE A FEW PRE-COLD FRONT STORMS...BUT
MAIN SEVERE/HEAVY RAIN THREAT WILL COME WITH A SQUALL LINE WHICH
WILL QUICKLY PROPAGATE THROUGH THE FA OVERNIGHT (STORMS INITIATING
JUST W OF THE FA. THIS SQUALL LINE WILL MOST LIKELY PRODUCE
WIDESPREAD RAINFALL NEAR AN INCH (AT LEAST ALONG AND EAST OF THE
RRV) WITH HIGHER RAINFALL AMOUNTS POSSIBLE UNDER A STRONGER
STORM. STRONG DEEP LAYER SHEAR AND MODERATE INSTABILITY CREATES
THE SEVERE THREAT. HPC QPF LOOKS GOOD...AND SPC SEVERE ANANYSIS
LOOKS GOOD.
&&
.AVIATION...MVFR CONDITIONS POSSIBLE TODAY NEAR ANY THUNDERSTORMS. STRONG
SOUTH WINDS ARE LIKELY TODAY IN GFK/FAR SITES...WITH GUSTS OVER 40
MPH POSSIBLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ038-039-049-052-
053.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ003-027>031-040.
&&
TGHazardous weather outlook, Jun 17, 4:24 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT SUN JUN 17 2007
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
524 AM CDT SUN JUN 17 2007
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING
ALONG AND NORTH OF INTERSTATE 94 THROUGH 10 AM. THEREAFTER...THE
FOCUS FOR STORMS WILL DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND
THIS EVENING...MAINLY AFTER 6 PM. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING.
RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
DK
In the hours before
Local storm report, Jun 17, 9:16 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1016 AM CDT SUN JUN 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 5 E FINGAL 46.76N 97.69W
06/17/2007 E0.75 INCH CASS ND PUBLIC
HAIL PERSISTED THROUGH 420 AM.
&&
WBARRETTFlood, Barnes
- When
- June 17, 11:56 AM CST to June 21, 1:00 PM CST
- Where
- Barnes County, 7 mi NW of Valley City to Pillsbury
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $2.9 million
- Reported by
- Law Enforcement
- Coordinates
- 46.992, -98.105
Several rural roads were closed due to high water levels. There were 38 of 42 townships which reported damage to culverts, roadbeds, and driveways. Standing or flowing water through fields led to extreme crop stress and direct crop loss on about 5000 acres.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Texas, June 17, 20071 death · $1.0 million · 57 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, June 17, 2007$789,000 · 3.5 in hail · 20 events
- Hail and Damaging Winds in Ohio, June 17, 2007$55,000 · 50 kt wind · 6 events
- Damaging Winds in Indiana, June 17, 2007$55,000 · 60 kt wind · 3 events
- Tornado and Damaging Winds in Minnesota, June 17 to 18, 2007EF0 · 36 events
- Tornado and Flash Flooding in North Dakota, June 17 to 18, 2007EF0 · 33 events
- Hail in Montana, June 17, 20071.75 in hail · 32 events
- Tornadoes and Flash Flooding in South Dakota, June 17 to 18, 2007EF0 · 16 events
- Damaging Wind in Indiana, June 17, 2007$18,000 · 50 kt wind · 1 event
- Damaging Winds in Ohio, June 17, 2007$16,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, June 17, 20071.75 in hail · 12 events
- Hail and Damaging Wind in South Dakota, June 17, 20071.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66539.